Patient Education > Patient Pamphlets >
 

Dr. Robert D. Fusco, Medical Director    
Drug-Induced Esophagitis

Printer Friendly Format Printer Friendly Format     Email This Article Email this Article

The normal esophagus

Your esophagus, or "foodpipe," is the hollow muscular tube that carries food from your mouth to your stomach. There are two "valves," one at the top (upper esophageal sphincter, UES) and one at the bottom (lower esophageal sphincter, LES). The UES opens when you swallow and helps direct food into your esophagus and out of your windpipe. At the bottom, the LES opens to allow food to enter your stomach, but then closes to prevent acid backsplash.

When damage occurs

The lining of the esophagus is a delicate pink moist membrane much like the lining of your mouth. Some times, it becomes injured. The most common cause of such injury is the backsplash, or reflux, of corrosive stomach acid caused by a weakness of the LES. This acid reflux is a common cause of heartburn. Another less common cause of esophagitis is injury caused by medications. This is called drug-induced esophagitis, or "pill esophagus."

What causes drug-induced esophagitis?

First recognized in 1970, drug induced esophagitis occurs when two conditions exist:

    First, a pill becomes stuck in the esophagus and slowly dissolves while remaining in contact with the delicate esophagus lining. So, if a pill passes quickly down the esophagus and is washed into the stomach, esophagus injury is uncommon.

    Secondly, the pill must be one known to cause esophagus damage.

Not all medications are damaging. The worst offenders are listed below:
  • Certain antibiotics: doxycycline (Vibramycin), clindamycin (Cleocin)), tetracycline (Sumycin, Tetracyn), trimethoprim sulfa (Bactrim, Septra) The most common presentation we see is a teenager who has recently begun taking doxycycline for his acne.
  • Arthritis and certain pain medications - These are called non-steroidal anti-inflammatory drugs and include ibuprofen, Advil, Motrin, Indocin, Aleve, Naprosyn, Lodine, Relafen and others.
  • Ferrous sulfate - (Feosol and others)
  • Potassium chloride - any slow release potassium (K-Dur and others)
  • Zidovudine (AZT)
  • Theophylline (Theo-Dur and others)
  • Quinidine gluconate (Quinaglute)
  • Alendronate (Fosamax)
What are the symptoms of drug induced esophagitis?

The symptoms of injury to the esophagus are chest pain, pain on swallowing and food sticking in the esophagus.

Risk factors for drug induced esophagitis

There are certain risk factors that make drug induced esophagitis more likely. These include:
  • Trying to swallow pills only with saliva. It is important to drink plenty of water with medications to be sure they are washed down into the stomach.
  • Blockage in the esophagus from hiatal hernia or a narrowing (stricture) caused by chronic heartburn. A malignant narrowing can do the same thing.
  • The elderly are especially at risk since they take more medications often have less saliva to wash them down who are often lying in bed, sometimes in a nursing home With aging the esophagus muscle often becomes weak making swallowing more difficult.
  • Large horse-size pills - some pills, especially certain potassium preparations, are huge and are more likely to get hung up because of their large size.
How is drug induced esophagitis treated?

esophagus lining will quickly heal and symptoms subside. In severe or atypical cases, your doctor may need to refer you to a gastroenterologist (specialist in digestive diseases) for a gastroscopy examination, a special "video scope test" of the esophagus to be sure of the diagnosis.

Prevention

Prevention of drug induced esophagitis includes the following:
  • Don't take medication when lying down. You should be sitting or standing whenever possible.
  • Drink 4-6 ounces of fluid immediately after swallowing pills and remain upright for at least 10-15 minutes.
  • If you have an esophageal disorder (stricture, achalasia, diverticulum) or if you must lie in bed, then take the medicine in a liquid or crushed form whenever possible.
  • Take medications with meals whenever possible.
  • Be especially careful of the large horse pills and the following drugs - slow release potassium, Quinaglute and Fosmax.
Summary

We all take medications at one time or another and sometimes they can cause a nasty, painful injury to the esophagus. Drug induced esophagitis can be largely prevented by always being sure that medications are swept down into your stomach and do not have a chance to dissolve in your esophagus.

Printer Friendly Format Printer Friendly Format     Email This Article Email this Article